Top
30
Doctor insights on: Advil Cold Medication

Share

Ibuprofen (Definition)

Ibuprofen is a nonsteroidal anti-inflammatory drug (nsaid). It works by reducing hormones that cause inflammation and pain in the body. Ibuprofen is used to reduce fever and treat pain or inflammation caused by many conditions such as headache, toothache, back pain, arthritis, menstrual ...Read more


2

2
I'm on sprintec birth control pills, what cold/ flu medication can I take that won't affect my birth control? What pain killers (Advil, tylenol)?

I'm on sprintec birth control pills, what cold/ flu medication can I take that won't affect my birth control? What pain killers (Advil, tylenol)?

Ok to take: There are no drug interactions with common combination cold and sinus over the counter medications, such as Advil (ibuprofen) Cold and Sinus which contains Ibuprofen. You can also take Acetominophen. ...Read more

3

3
I take 450 mg of lithium nightly and have been taking 800mg of Advil for a cold the last few days, am I ok to take Xanax with these drugs? Prescribed

I take 450 mg of lithium nightly and have been taking 800mg of Advil for a cold the last few days, am I ok to take Xanax with these drugs? Prescribed

Lithium interactions: I take 450 mg of lithium nightly and have been taking 800mg of Advil for a cold the last few days, am I ok to take Xanax with these drugs? ANS: lithium is a tricky drug and you should review any other meds with your team before taking them. Many cold meds may interact. But probably not for short term. Better safe than sorry. ...Read more

5

5
I have a 8yo 56lbs. Is it ok to give him cold medicine for congestion and ibuprofen for headache at the same time?

I have a 8yo 56lbs. Is it ok to give him cold medicine for congestion and ibuprofen for headache at the same time?

Generally yes: As long as the cold medicine does not contain ibuprofen, combining the 2 should be ok. That being said, many pediatricians do not like cold medicines for young children. They're not very effective, and the side effects are relatively stronger--anti-congestion meds are generally better at stimulating the heart or making the children alternately drowsy or hyper than they are at treating the cold. ...Read more

6

6
I get hives everytime I take cold medicine. I can take ibuprofen though. So I think I may be allergic to acetaminophen. But I took benadryl & got hives?

I get hives everytime I take cold medicine. I can take ibuprofen though. So I think I may be allergic to acetaminophen. But I took benadryl & got hives?

Check ingredients: It is unusual to develop hives from Benadryl and thus I would suggest that you copy down all the ingredients in each of the cold medicines you suspected might have caused hives to find out if there is a shared ingredient then go on doing your detective work from there. ...Read more

7

7
Can you take Advil (ibuprofen) and OTC sinus medication at the same time?

Don't 2x same med: Look out for doubling up on the same medication, make sure that the active ingredients are not the same in each medication — in this case Ibuprofen (the stuff that advil (ibuprofen) is made of). Hope this helps! ...Read more

8

8
Is it safe to take expired Advil (ibuprofen)? I heard that the medication becomes less effective.

Is it safe to take expired Advil (ibuprofen)? I heard that the medication becomes less effective.

Expired medications: Medications that are passed their expiration dates can be less effective, or contaminated. Some medications could even decompose into products that can be harmful. It isn't worth the risk to take expired medications, so regularly clear out your medicine cabinet and replace with fresh medications. ...Read more

9

9
Which medication helps best with migraines? Ibufrofen, parecetamol, nurofen or advil (ibuprofen)? I get them all the time!

Which medication helps best with migraines? Ibufrofen, parecetamol, nurofen or advil (ibuprofen)? I get them all the time!

Frequent migraines: People w frequent headaches should be examined by a physician. If known to have migraines, it's worthwhile knowing: Frequent use of migraine meds(eg sumatriptan) or acetaminophen (paracetamol) can cause "medicine overuse headaches." In other words, regular use of the headache med is now actually causing the headache. NSAIDS like naproxen (Aleve) can treat med overuse headache, as well as migraines. ...Read more

10

10
Headache every time i have exams at uni so what is the solution for headache due to stress while Advil (ibuprofen) and other calming medication doesn't work?

Headache every time i have exams at uni so what is the solution for headache due to stress while Advil (ibuprofen) and other calming medication doesn't work?

Calming techniques: Stress is more of a perceived problem, than an actual illness, so the phrase 'mind over matter' really applies here! When you feel a tension headache coming on, the best thing to do is take yourself away from the stressful stimulus, take some deep breaths, visualize a calm environment or something that really makes you happy or relaxes you, and the stress will melt away. Try it! ...Read more

11

11
Which medication is better to take daily: Advil or aleve (naproxen)?

Which medication is better to take daily: Advil or aleve (naproxen)?

Number of factors: Your diagnosis, clinical individual situation, level of pain or inflammation, individual risk factors, and the experience with NSAIDs medications. For example for low back pain Advil is recommended. For TMJ inflammation Aleve (naproxen) is better. Talk to your doctor about whether you can take NSAIDs daily. ...Read more

12

12
2 weeks since gum surgery for new crown. Taking pain medication, advil (ibuprofen) every 6 hours. Sometimes pain wakes me. Is this normal?

2 weeks since gum surgery for new crown. Taking pain medication, advil (ibuprofen) every 6 hours. Sometimes pain wakes me. Is this normal?

Not at all: See the Surgeon ASAP for follow-up. You should be on nothing stronger than warm salt water rinses. Get in there tomorrow. Good Luck. ...Read more

13

13
Can’t take Aleve & Advil for inflammation/pain anymore due to medication overuse side effects. What can I replace with while also taking Cymbalta?

Can’t take Aleve & Advil for inflammation/pain anymore due to medication overuse side effects. What can I replace with while also taking Cymbalta?

Please repost: Please repost and state specifically what your “medication overuse side effects.” Also, please include the answer to your question given to you by the clinician who prescribed the Cymbalta; or, if you haven’t asked that person this question, please state why not, as (s)he would seem to be the natural person to ask. ...Read more

14

14
Is it dangerous to dissolve Advil (ibuprofen) before ingesting? My grandmother dissolves her Advil (ibuprofen) in her warm tea before she takes it. Is this ok? She does this with most of her medication.

Is it dangerous to dissolve Advil (ibuprofen) before ingesting? My grandmother dissolves her Advil (ibuprofen) in her warm tea before she takes it. Is this ok? She does this with most of her medication.

Could be a problem: Dissolving drugs before ingesting can accelerate the drugs absorption, so you get the effect quicker. Some drugs are purposely coated to delay absorption so as not to irritate the esophagus or stomach. If you don't know whether a drug can harm the esophagus or stomach, I would not recommend grandma's technique. If she continues her method, advise her to drink lots of water. ...Read more

16

16
Felt fine after antibiotic and antiviral took 1 hour ago. Advil (ibuprofen) soft gel made me puke 10minutes later. Were my medications absorbed or puked?

Felt fine after antibiotic and antiviral took 1 hour ago. Advil (ibuprofen) soft gel made me puke 10minutes later. Were my medications absorbed or puked?

Likely Yes: If you did not notice large pill fragments in your vomit, then 1 hour likely was enough time to absorb much of your pills. I hope you feel better! ...Read more

19

19
I drank approximatly 6 drinks last night. How long do I need to wait to take allergy medication (allegra)? How long do I need to wait to take advil (ibuprofen)?

I drank approximatly 6 drinks last night. How long do I need to wait to take allergy medication (allegra)? How long do I need to wait to take advil (ibuprofen)?

24 hours: At a minimum you should wait 8 hours, 24 hours would be safer.
For good health — Have a diet rich in fresh vegetables, fruits, whole grains, low fat milk and milk products, nuts, beans, legumes, lentils and small amounts of lean meats. Avoid saturated fats. Exercise at least 150 minutes/week and increase the intensity of exercise gradually. Do not use tobacco, alcohol, weed or street drugs in any form.
Practice safe sex. ...Read more

20

20
My father have pain in a leg from the top to the bottom is being days already and all he took was advil (ibuprofen) andwhat medication he can get over the counter?

More info needed: More description of his symptoms is needed but if the Pain is in his buttock and radiates down the leg, sciatica is suspected. This is usually caused by pressure on a nerve root in the back by a bulging or ruptured intervertebral disc. Nonprescription pain relievers consist of Tylenol (acetaminophen) and/nsaids like Advil or Aleve. If pain persists he needs to consult a physician for diagnosis and treatment. ...Read more

21

21
Can we take Advil (ibuprofen) or panadol or paracetamol when taking OCD medications (faverine)? And is it bad to drink coffee?

Can we take Advil (ibuprofen) or panadol or paracetamol when taking OCD medications (faverine)? And is it bad to drink coffee?

Not to exceeds 2 cup: Pain medication can be taken as needed please limit amount of caffeine there are people who get obsessed with caffeine. Drinking more than 2 cups could affect medication in some cases ...Read more

22

22
4 year.old daughter had tonsils removed wakes up screaming at night and dr did not prescribe medication just said giver her Advil (ibuprofen)?

4 year.old daughter had tonsils removed wakes up screaming at night and dr did not prescribe medication just said giver her Advil (ibuprofen)?

Night terrors: The common night waking with screaming & fighting movements is less often pain than it is sleep deficit. This often occurs after the first 2-3 hours of sleep with the kid inconsolable & not aware that you are trying to comfort them. It would tend to stop in a few minutes & they would resume sleep. The following day they often don't remember being up. Over time good sleep should end the deficit/epi ...Read more

23

23
I always take medication (advil or Tylenol) for my period cramps. Can this indicate too high prostaglandins?

I always take medication (advil or Tylenol) for my period cramps. Can this indicate too high prostaglandins?

Period cramps: Prostaglandins can create severe uterine contractions, causing cramps. Endometriosis is a condition which can produce ever increasing menstrual cramps, and can lead to infertility. Talk with your gyn provider about low dose oral contraceptives, which can reduce your cramps, and protect your fertility capacity. ...Read more

25

25
Is there any muscle relaxer medication overthe counter? Don't have insurance. Ibuprofen, advil, Aleve (naproxen) doesn't work.

Is there any muscle relaxer medication overthe counter?  Don't have insurance. Ibuprofen, advil, Aleve (naproxen) doesn't work.

There is none.: Muscle relaxants are typically prescription medications. These are generally prescribed based on the physician's evaluation. ...Read more

26

26
Been having joint pain my knee for 3 days. I have taken Advil (ibuprofen) and have been icing, but pain has not subsided. Looking to see if I can have a stronger anti-inflammatory medication?

Been having joint pain my knee for 3 days. I have taken Advil (ibuprofen) and have been icing, but pain has not subsided. Looking to see if I can have a stronger anti-inflammatory medication?

Can take 3 Advil (ibuprofen): You should see a physician quickly if you have a fever, if the joint is swollen or warm to touch or if very painful to walk. If 2 Advil (ibuprofen) don't help you can increase to 3 tablets every 6 hours provided you have no history of stomach ulcers etc. If the pain persists see your physician. ...Read more

27

27
I took a dose of advil cold and sinus then two hours later took a dose of advil pm. Is that ok?

I took a dose of advil cold and sinus then two hours later took a dose of advil pm. Is that ok?

Depends how much ?: Of you took Advil sinus is Advil with decongescent and Advil PM is Advil with Benadryl. Usually there is 200 – 400 mg in a pill of Advil. Maximum dose of Advil is 800 mg every 8 h (3 x 24 hours). Always take with food. Some decongescent can upset sleep and offsetting with Advil PM not the greatest idea but ok short time. Drink plenty of fluids, steam inhalation, nasal saline rinse to help conges ...Read more

28

28
How soon can you take Diclofenac after taking Advil Cold & Sinus?

How soon can you take Diclofenac after taking Advil Cold & Sinus?

6-8 Hours: 6-8 Hours will be safe, Due to the Ibuprofen component needing to wear off. ...Read more

29

29
Is Advil (ibuprofen) "undetectable" by a drug test?

Is Advil (ibuprofen) "undetectable" by a drug test?

Depends on the test: The question is not clear, however, tests are generally specific for different drugs and vary between testing for urine and blood. Advil (ibuprofen) is not tested for in a screening test for drugs of abuse. ...Read more

Dr. Heidi Fowler
1,771 doctors shared insights

Advil (Definition)

Advil ...Read more